The end of my 4th month

This last month has been kind of a rollercoaster ride in terms of life events. The business launched and while it’s not even approaching enough to live on yet, it is doing okay and I’m still very much enjoying making things. I’ve also taken up a side line of tutoring, which has been great. I’m mostly teaching in the sciences and I’d forgotten how much I enjoy it. I feel like I’m challenging my brain in a way that I haven’t for a really long time. So far my students seem to like me, which is also a great confidence boost. I was inspired to take up some online learning courses too, which has been great fun.

Unfortunately my health has been a case of one step forward and five steps back. The problems with my vision reached critical mass last week when I developed a striking headache behind my right eye at first and then my left eye. After consultation with my doctor and optician, I’ve been formally diagnosed with cycloplegia, mydriasis and intermittent increased pressure in the eyeballs, which is what’s causing the headaches and also forcing fluid into my tissues and sinuses, which is why my face has been so puffy lately. All 3 are apparently rare side effects of the Sertraline and the onset fits in with the doubling of the dosage that happened on 19th January. It will have taken 6 weeks to get up to the full dosage and then I’ll be getting the side effects for 3 – 4 weeks (hopefully). It’s put me in an awful position. The optician and doctor are both of the opinion that the cycloplegia and mydriasis will continue for as long as I’m on the medication and will rectify themselves if I come off the meds or switch to a new one. I’ve been living with them long enough now that I’m not overly bothered by them, but the headache is something else. It’s severe and it’s been going on for more than 7 days now. I can’t take ibuprofen because Sertraline is an SSRI and I have gastric issues. Paracetamol and dihydrocodeine aren’t even touching it. I’m tired of hurting but I also don’t want to go through the whole nightmare of switching to a new med, as well as having to go through a cold turkey withdrawal from this one. I’m also not sure that any other med will make me feel as good emotionally as the Sertraline has. It’s turned my life around. Having discussed it with a few people, I think my best option right now is to persist and try and wait it out and hope that the issues with the high pressure eyeballs resolve themselves in the next week or two, since many of the other side effects have resolved themselves. I can just about live with the focusing problems and weird pupillary activity. That means another 2 weeks of facial lymphatic drainage massage for an hour every day, nasal rinses every 4 hours to drain my sinuses and impotent painkillers. I’m feeling very frustrated by it all. Can’t something just go right and uncomplicated for once???

I’ve also had a relapse with some of my lung issues from 2 years ago. The cough started out of the blue at the weekend. At time of writing, I’ve had no voice for 2 days and even trying to whisper sets off another coughing fit. We’re not sure what triggered it, if I’ve got some sort of cold virus or if it’s from something I ate. It started after we had a meal out with friends and I resolved it last time by cutting out things from my diet, so it’s possible there was something in my dinner that I reacted to. In any event, my body has done its classic “shut down and wait it out” hibernation move and so I slept for 14 hours last night, and I have been unable to function for 2 days.

In many ways it’s actually been a solid reminder of why quitting my job was the right decision. Not having to force myself to get up and go to work feeling miserable has been such a blessing. I’m so interested to see how fast my recovery will be now that I’m able to get the rest I need and take care of myself on my own time instead of someone else’s. Over the last few years, it’s taken me weeks to bounce back from something like this. Literally weeks. I appreciate that I have a history of renal problems associated with respiratory tract infections but the lag has still been immense. I’m hoping that I’ll be over this in a few days and it will confirm even more that I did the right thing. We just have to wait and see.

So that’s where I’m at. No-one ever said this journey would be easy and apparently I’m taking every detour in the book, but it’s okay. I’ll get there eventually.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s